Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 21, 2009, 5:45 PM MDT for Weld County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2009, 5:45 PM MDT (23:45 UTC)
- Expired
- Mar 21, 2009, 6:11 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 104 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2200 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 212345 SVRBOU COC123-220045- /O.NEW.KBOU.SV.W.0002.090321T2345Z-090322T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 545 PM MDT SAT MAR 21 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 645 PM MDT * AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHEASTERN WELD COUNTY...OR 30 MILES NORTH OF FORT MORGAN...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE WARNED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. && LAT...LON 4088 10358 4063 10358 4062 10383 4075 10387 TIME...MOT...LOC 2343Z 239DEG 7KT 4070 10378 $$ BARJENBRUCH
1 follow-up statement
000 WWUS55 KBOU 220011 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 611 PM MDT SAT MAR 21 2009 COC123-220021- /O.CAN.KBOU.SV.W.0002.000000T0000Z-090322T0045Z/ WELD CO- 611 PM MDT SAT MAR 21 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 4088 10358 4063 10358 4062 10383 4075 10387 TIME...MOT...LOC 0011Z 239DEG 7KT 4073 10372 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:45 PM MDT, 3 hours earlier.
Area forecast discussion, Mar 21, 2:45 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO...CORRECTED 245 PM MDT SAT MAR 21 2009 .CORRECTED FIRE WEATHER ZONES IN THE RED FLAG WARNING AT THE BOTTOM OF THE TEXT. .SHORT TERM...FOR TNGT...AN INCRG SWLY FLOW ALOFT WL DVLP OVER THE CWFA AHD OF THE NEXT APPROACHING STORM SYSTEM. THE POTENTIAL FOR A FEW TSTMS STILL EXISTS THROUGH THIS EVENING. STLT/RADAR SLOW TO DEVELOP SHOWERS/T-STORMS SO FAR THIS AFTN BUT INTERACTIVE SOUNDINGS STILL INDICATE CAPES FM 450 AT DEN TO 850 NEAR STERLING. WL LEAVE 10-20 PERCENT POPS GOING UNTIL 03Z...WITH ACTIVITY DIMINISHING THE REST OF THE EVNG. AS FOR SUNDAY...SWLY FLOW ALOFT WILL CONTINUE TO INCRS THRU THE DAY. GSTY SLY WINDS OVER SRN FRONT RANGE FOOTHILLS ...SOUTH PARK AND THE PALMER DIVIDE COUPLED WITH DRY FUELS AND VERY WARM AFTN TEMPERATURES WL INCREASE THE FIRE DANGER. WL GO AHEAD AND HOIST THE RED FLAG WARNING FOR THOSE AREAS FOR SUNDAY AFTN/EVNG. LOW LEVEL MSTR IS PROGGED TO MIX OUT OVER THE NERN PLAINS...SO DECIDED TO DROP THE MENTION OF T-STORMS ACRS THE NERN PLAINS. IN THE MTNS...MSTR WILL BE INCREASING AHD OF THE NEXT STORM SYSTEM. WL CONTINUE WITH SLGT CHC POPS FOR THE HIGH COUNTRY. .LONG TERM...STRONG UPPER LEVEL TROUGH WILL BE CENTERED OVER NEVADA AND UTAH TO START OFF THE LONG TERM PERIOD SUNDAY EVENING. BY MONDAY MORNING THE UPPER LEVEL TROUGH WILL STRENGTHEN INTO A CLOSE LOW OVER CENTRAL COLORADO. THE SURFACE LOW MONDAY MORNING WILL BE LOCATED NEAR AKRON. AS THIS SYSTEM PROGRESSES EAST AND ORGANIZES IT WILL BRING SNOW TO MOUNTAINS SUNDAY NIGHT AND MONDAY. WILL ISSUE A WINTER STORM WATCH FOR SUNDAY NIGHT AND MONDAY. THE HEAVIER AMOUNTS WILL BE OVER THE NORTHERN MOUNTAINS WITH LESSER AMOUNTS IN SUMMIT COUNTY AND SOUTH OF I-70. FOR THE PLAINS...COULD SEE A FEW SHOWERS SUNDAY NIGHT AS THE GREATEST QG LIFT MOVES OVERHEAD. THE SURFACE LOW WILL LIFT NORTHEAST INTO THE CENTRAL PLAINS AND PULL A COLD FRONT THROUGH THE FORECAST AREA MONDAY. THIS WILL BRING VERY WINDY CONDITIONS TO THE PLAINS ALONG WITH A GOOD CHANCE FOR SNOW. EXPECT DOWNSLOPE WINDS TO QUICKLY KILL ANY PRECIPITATION WEST OF I-25 MONDAY AFTERNOON. HOWEVER EAST OF I-25 DOWNSLOPE WINDS WILL NOT HAVE AS GREAT OF EFFECT AND EXPECT A BETTER CHANCE FOR SNOW. MODELS KEEP MOST OF THE MOISTURE NORTH OF THE STATE...THUS WILL HOLD OFF FROM ISSUING ANY WATCHES FOR THE PLAINS AT THIS TIME. BECAUSE OF THE STRONG WINDS ANY SNOW THAT FALLS COULD QUICKLY CAUSE DANGEROUS TRAVEL CONDITIONS. OTHER THAN A FEW LINGERING SNOW SHOWERS...DRY AND WINDY CONDITIONS WILL PREVAIL TUESDAY. FROM TUESDAY NIGHT THROUGH SATURDAY A BROAD UPPER LEVEL TROUGH WILL BE OVER THE ROCKIES. MODELS ARE HAVING A HARD TIME HANDLING THE SHORT WAVES AS THEY PASS THROUGH THE TROUGH. EXPECT A COUPLE ROUNDS OF SNOW FOR THE MOUNTAINS AND AT LEAST ONE FOR THE PLAINS. RIGHT NOW TIMING WHEN THIS IS GOING TO OCCUR IS VERY DIFFICULT CAUSE OF THE MODEL UNCERTAINTIES. THEREFORE WILL BROADBRUSH SCATTERED POPS IN THE MOUNTAINS AND 20 POPS FOR THE PLAINS. TEMPERATURES WILL STAY BELOW NORMAL FOR THE ENTIRE WEEK. && .AVIATION...VFR CONDITIONS THROUGH THE PERIOD. AN ISOLD SHOWER OR TSTM IS STILL POSSIBLE UNTIL 02-03Z...WITH VARIABLE WIND GUSTS TO 30 KTS PSBL. SFC WNDS WILL BE SELY UNTIL 03Z THEN BECOME SWLY. PERSISTENT SWLY SFC WNDS SHUD CONTINUE THROUGH SUNDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING 1200-2100 MDT SUNDAY FOR SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE INCLUDING FIRE WEATHER ZONES 214..216..241 ..246 AND 247. WINTER STORM WATCH SUNDAY NIGHT AND MONDAY FOR THE NORTH-CENTRAL MOUNTAINS ZONES 31..33 AND 34. COOPER/MEIER
Hazardous weather outlook, Mar 21, 11:02 AM MDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SAT MAR 21 2009 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT PATCHY FOG OVER THE NORTHEAST PLAINS WILL DISSIPATE BY EARLY THIS AFTERNOON. ELSEWHERE THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEAST COLORADO LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE BEST POTENTIAL WILL OCCUR IN AREAS EAST OF INTERSTATE 25. THE STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...SMALL HAIL AND BRIEF MODERATE RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY IT WILL BE WARM AND DRY AHEAD OF A STORM SYSTEM SUNDAY. GUSTY SOUTHWEST WINDS AND LOW HUMIDITY VALUES WILL INCREASE THE FIRE DANGER...MAINLY SOUTH OF I-70. BY SUNDAY NIGHT THE STORM WILL MOVE INTO THE FORECAST AREA BRINGING SNOW TO THE NORTH CENTRAL COLORADO MOUNTAINS. SNOW WILL CONTINUE IN THE MOUNTAINS UNTIL EARLY TUESDAY. FOR THE PLAINS...A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH THROUGH EARLY MONDAY. BEHIND THE FRONT...THERE WILL BE STRONG WINDS AND AREAS OF SNOW. THE LATEST TRACK SHOWS THE NORTHEAST CORNER OF COLORADO TO FEEL THE WORST OF THIS STORM AND MAY SEE SIGNIFICANT SNOW. THE WEATHER PATTERN REMAINS UNSETTLED THROUGH THE WEEK WITH ANOTHER STORM POSSIBLE MOVING IN LATE WEDNESDAY THROUGH THURSDAY AFFECTING ALL THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/MEIER
In the hours before
Local storm report, Mar 21, 5:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT SAT MAR 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 10 N LAST CHANCE 39.87N 103.58W
03/21/2009 M0.75 INCH WASHINGTON CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:59 AM MDT | Dense Fog Advisory | BOU | Logan, Phillips, Sedgwick, Washington | 7 hr |
| Mar 21, 2:39 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 14 hr |
| Mar 21, 2:47 PM MDT | Red Flag Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more | 30 hr |
| Mar 21, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.